Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 35, NWS Albuquerque, NM

May 27, 2017

NWS Albuquerque, NM issued this wind advisory at May 27, 2017, 2:41 PM MDT. It took effect at May 27, 2017, 7:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2017, 2:41 PM MDT (20:41 UTC)
In effect from
May 27, 2017, 7:00 PM MDT
Expired
May 28, 2017, 3:00 AM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

790 
WWUS75 KABQ 272041
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
241 PM MDT Sat May 27 2017

...COLD FRONT TO BRING STRONG WINDS THIS EVENING AND OVERNIGHT...

.A cold front will surge through the eastern plains this evening
and overnight. Strong northerly wind gusts near 50 mph will be
possible for an hour or two behind the frontal passage. Winds will
diminish prior to sunrise Sunday. 

NMZ530>532-534>536-280500-
/O.NEW.KABQ.WI.Y.0035.170528T0100Z-170528T0900Z/
Union County-Harding County-Eastern San Miguel County-Quay County-
Curry County-Roosevelt County-
241 PM MDT Sat May 27 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM MDT
SUNDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 7 PM this evening to 3 AM MDT
Sunday. 

* LOCATION...This includes the eastern plains of New Mexico.

* WINDS...Northerly at 25 to 35 mph with gusts near 50 mph. 

* TIMING...Winds will quickly increase with the passage of a cold
  front this evening and overnight. Strong winds will generally
  last one to two hours before diminishing. 

* VISIBILITY...Localized reductions are possible in dust prone
  areas. 

* LOCAL IMPACTS...Strong cross winds are expected on east to west
  oriented roadways, including Interstate 40 across Quay County.
  Secure lawn furniture, trampolines, and other lightweight
  outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
2 follow-up statements
545 
WWUS75 KABQ 280453
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1053 PM MDT Sat May 27 2017

...COLD FRONT TO BRING STRONG WINDS THIS EVENING AND OVERNIGHT...

.A cold front will continue to surge through the eastern plains 
overnight. Strong northerly wind gusts near 50 mph will be possible
for an hour or two behind the frontal passage. Winds will 
diminish prior to sunrise Sunday.

NMZ530>532-280600-
/O.CAN.KABQ.WI.Y.0035.000000T0000Z-170528T0900Z/
Union County-Harding County-Eastern San Miguel County-
1053 PM MDT Sat May 27 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Winds are still somewhat gusty from the north, but speeds have
already diminished below hazardous levels. Winds will continue to
decrease in speed into the early morning hours.

$$

NMZ534>536-280900-
/O.CON.KABQ.WI.Y.0035.000000T0000Z-170528T0900Z/
Quay County-Curry County-Roosevelt County-
1053 PM MDT Sat May 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* LOCATION...This includes the eastern plains of New Mexico.

* WINDS...Northerly at 25 to 35 mph with gusts near 50 mph.

* TIMING...Winds will quickly increase with the passage of a 
  cold front late this evening and overnight. Strong winds will 
  generally last one to two hours before diminishing. 

* VISIBILITY...Localized reductions are possible in dust prone 
  areas. 

* LOCAL IMPACTS...Strong cross winds are expected on east to 
  west oriented roadways, including Interstate 40 across Quay 
  County. Secure lawn furniture, trampolines, and other 
  lightweight outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
888 
WWUS75 KABQ 280832
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
232 AM MDT Sun May 28 2017

NMZ534>536-280945-
/O.EXP.KABQ.WI.Y.0035.000000T0000Z-170528T0900Z/
Quay County-Curry County-Roosevelt County-
232 AM MDT Sun May 28 2017

...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Winds have begun to taper off behind a cold front that moved
through the region overnight. Therefore, the wind advisory has
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 27, 11:22 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 27, 11:22 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1122 AM MDT Sat May 27 2017

.AVIATION...
18Z TAF CYCLE
A back door cold front has shifted into NE NM this morning. It will
make little headway this afternoon as gusty westerly winds develop
elsewhere. Westerly gusts near 25 or 30 kt will be common this
afternoon. Tonight, the front will quickly race through the eastern
plains with northerly wind gusts between 30 and 40kt. Brief MVFR
cigs are possible just behind the front. Near or just after 06z, the
front should push thru the gaps of the central mtn chain. Gusty
canyon winds are expected at KSAF and KABQ. AWW may be needed at
KABQ, but currently only have gusts near 30kt. The front will push
westward all the way to the AZ border Sun morning. In addition to the
winds, showers and thunderstorms are expected to develop along and
behind the front this aftn/eve across NE NM. Hail will be possible
with any storm across far NE NM.

34

&&

.PREV DISCUSSION...330 AM MDT Sat May 27 2017...
.SYNOPSIS...
Very dry and warm conditions over NM will gradually transition to
cooler and wetter weather through Memorial Day. A back door cold
front sagging into far northeastern NM today will focus a few
showers and storms late today. This boundary will surge southwest
over eastern NM and into the Rio Grande Valley tonight. Showers and
storms Sunday and Monday will focus over the central mountain chain.
Most of this activity will produce gusty outflow winds and little
rainfall. The higher terrain has greater chances of wetting rainfall
by Monday. An upper level trough is then expected to take shape west
of NM Tuesday through Friday and force a deeper tap of moisture over
the state. Temperatures will trend 5 to 10 degrees below normal with
widespread showers and storms possible.

&&

.DISCUSSION...
Very dry and warm conditions over NM will slowly transition into a
cooler and wetter pattern through early next week. Dewpoints are
holding in the single digits and teens most areas with light winds.
A back door cold front racing south across eastern Colorado will
enter far northeastern NM this morning and become the focus for an
area of showers and storms this afternoon. Convection along this
boundary late today will assist surging the front southwest across
eastern NM tonight. Gap winds are likely in the Rio Grande Valley
with the strongest speeds from ABQ southward.

Flow aloft will weaken Sunday and Monday as the upper trough pushes
into the Great Lakes region and high pressure builds over the Great
Basin. Low level moisture behind the back door front is quite shallow
and will struggle to moisten the mid and upper levels. As a result
the vast majority of showers and storms are expected to be mainly dry
with gusty outflow winds, especially Sunday. 700-500mb layer winds
are shown with good agreement by guidance to become southerly and
increase Monday. This will improve chances for wetting rainfall in
the high terrain.

The more impactful changes begin Tuesday as an upper trough sets up
along the west coast and Gulf moisture deepens farther northwest
into eastern NM. The 12Z GEFS PW values Tuesday through Friday rise
into the 0.75 to 1.0" range for central and eastern NM, which is 1-2
stdev above climo. Model uncertainty however increases through this
period with respect to how the upper forcing translates across the
southwest CONUS. The 00Z GFS shows the upper wave persisting to the
west of NM through Saturday while the ECMWF ejects a weak upper low
across the Mexican border and into west TX by Thursday. For now,
kept the higher POPs over the higher terrain and eastern NM into
Friday then backed off by next weekend. Temperatures through this
period will average 5 to 10F below normal.

Guyer

&&

.FIRE WEATHER...
Cooler air will begin to filter into the area from the northwest and
north today and tonight, and winds will weaken as the upper level
trough gradually shifts east of the Rockies. Northwest winds this
afternoon will be weaker than yesterday's readings, but still breezy
from Las Vegas and Clines Corners to near Tucumcari; where a few
hours of critical fire weather conditions are expected. North and
northeast winds will reach 35 to 45 mph across much of the eastern
plains Saturday night as a back door cold front plunges southward.
The front will bring a modest moisture increase with a chance for
showers and thunderstorms across the northern mountains and
northeast plains this afternoon and tonight. The back door cold
front will then push through gaps in the central mountain chain and
into western NM tonight and Sunday morning, allowing moisture to
improve there as well. Spotty showers and thunderstorms across the
central and western mountains will tend to be dry and gusty Sunday
afternoon, but wetting footprints should grow Sunday night as
humidities rebound from low daytime readings.  After one more day of
widespread Haines of 6 today, the cooler and moister airmass ushered
in by the back door cold front will cause Haines values to trend
downward across central and especially eastern areas Sunday.

Haines will continue to moderate areawide early in the coming work
week as an upper level trough deepens off the west coast of the Baja
Peninsula drawing a gradually richer return flow of low level
moisture over New Mexico from the southeast. Monday will probably
feature another mix of wet and dry showers and thunderstorms as
moisture begins to increase.  Then, daily rounds of mainly scattered
showers and thunderstorms are expected each afternoon and evening
Tuesday through Thursday. Wetting footprints will probably continue
to be pretty small west of the northern mountains, but more sizable
elsewhere.  GFS and ECMWF generally agree that the upper level
trough will begin to shift inland over the Desert Southwest
Thursday, with the ECMWF continuing to depict the trough forming a
weak, closed, upper-level low pressure system that will track east
northeastward over southern and east central NM; possibly exiting
eastward into TX on Friday. The GFS is a bit slower with the upper
trough initially, but does have it speeding up and exiting eastward
over the TX panhandle on Friday. This would allow drier air over the
state on Friday with a downtick in thunderstorm activity and a
greater proportion of drier/gustier cells.  With the drier air
Haines indices will probably trend upward again at the end of the
week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 27, 3:15 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Sat May 27 2017

NMZ501>540-281000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
315 AM MDT Sat May 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A couple strong thunderstorms are possible over extreme northeastern
NM late today as a cold front enters the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms Sunday and Monday will be capable of
producing strong gusty outflow winds and localized blowing dust.
Deeper moisture arriving Tuesday will increase the potential for
thunderstorms with locally heavy rainfall Wednesday through Friday
mainly over eastern NM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:33 PM MDTSevere Thunderstorm WarningABQColfax, Union15 min
May 27, 4:21 PM MDTSevere Thunderstorm WarningABQUnion39 min
May 27, 4:50 PM MDTSpecial Weather StatementABQUnion25 min
May 27, 5:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
May 27, 5:31 PM MDTSevere Thunderstorm WarningABQUnion29 min
May 27, 5:34 PM MDTSevere Thunderstorm WarningABQUnion26 min

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.